Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 219, NWS Binghamton, NY

August 1, 2021Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2021, 4:00 PM EDT for Otsego County, New York. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 4:00 PM EDT (20:00 UTC)
Expired
Aug 1, 2021, 4:15 PM EDT
In force
15 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Otsego County, NY

The radar

The Albany radar (KENX), 55 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:02 PM EDTTSTM WND DMG3 E Westford, NYA COUPLE REPORTS OF TREES DOWN BETWEEN WESTFORD AND DECATUR. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS51 KBGM 012000
SVRBGM
NYC077-012015-
/O.NEW.KBGM.SV.W.0219.210801T2000Z-210801T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
400 PM EDT Sun Aug 1 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Otsego County in central New York...

* Until 415 PM EDT.

* At 400 PM EDT, a severe thunderstorm was located near Middlefield,
  or 11 miles west of Cobleskill, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Worcester, Middlefield, Westford, Cherry Valley, Elk Creek, Betty
  And Wilbur Davis State Park, Glimmerglass State Park and East
  Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4259 7465 4257 7484 4281 7491 4286 7473
      4285 7472 4283 7465 4276 7467 4263 7463
TIME...MOT...LOC 2000Z 260DEG 40KT 4269 7470 

HAIL...0.75IN
WIND...60MPH
 
$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:37 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 1, 3:37 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
337 PM EDT Sun Aug 1 2021

.SYNOPSIS...
Showers and thunderstorms will move through the area this
afternoon and evening. Some storms will produce gusty, damaging
winds and heavy rainfall. Showers move out by Monday morning as
high pressuring builds into the region, bringing dry conditions
to start the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
335 PM Update...

A line of showers and thunderstorms are moving through CNY. These
storms are producing damaging winds and heavy rainfall. Any outflow
boundary extending out from the main line is assisting in triggering
a few cells ahead. This will be an area to watch as the environment
is still favorable for severe weather. Any storm triggered by the
outflow boundary could become strong or severe. The main line of
storms will continue to move east and south as a frontal boundary
pushes through the area. As CAPE decreases later this afternoon, the
environment should become more stable by this evening, which will
help limit the severe threat beyond the early evening hours. Once
the line of showers and thunderstorms move through, there will be
some scattered showers in CNY, mainly west of I-81.

Behind this system, cooler air moves into the area. Cloudy skies
will help keep temps from falling too far tonight, as 50s are
expected across the region.

Any lingering showers will diminish early Monday morning. Also
cannot rule out patchy valley fog early in the morning with the
added moisture from the recent rainfall. High pressure will slowly
build into the region during the day, bringing drier conditions.
Skies clear out during the afternoon, which will result in mostly to
partly sunny skies. Max temps will only be in the 70s with that
cooler air in place. Clear skies overnight will allow temps to fall
into the upper 40s and low 50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
305 PM Update...
Longwave troughing will persist over eastern Canada and the
Northeastern U.S. through mid-week, as an initially low-
amplitude ridge off the east coast slowly amplifies. A weak
shortwave trough will move into the eastern Great Lakes Tuesday
night, but with surface high pressure in control and a lack of
moisture in the low levels and aloft, shower chances will be
nil. Light and variable winds, mostly clear skies, and dewpoints
mixing out into the 40s will be ideal for strong radiational
cooling Tuesday night, with low temps likely dropping into the
upper-40s again in rural valleys. It'll be cool enough that
morning fog should develop despite the relatively drier air, but
will be held tight within the valleys, and may be thinner or
non-existent around urban areas.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
305 PM Update...
Another shortwave trough will drop into the lower Ohio Valley
late Wednesday, causing the persistent trough to our west to
further amplify along with the ridge off the east coast. Between
these features, a channel of deeper subtropical moisture will
be drawn up the east coast, as a weak frontal boundary stays
draped along the coast. This will be a focus for potentially
significant rainfall for parts of the east coast, but so far
most models keep the bulk of the rainfall east of our area. Kept
the PoPs unchanged, with low chance PoPs for the eastern part of
the CWA Thursday night through Friday, and slight chance further
to the west as the upper trough looks to eject northeastward
into NY/PA around that time. It looks to be much weaker by then,
and not likely to pull back the subtropical moisture far enough
west for significant rainfall. But it's close. Most ensembles
(GFS and ECMWF) show a huge range in QPF amounts Thu-Sat,
especially east of I-81, but the vast majority of members are
very light. Considering the wet pattern of late, and despite the
strong agreement in the ensembles, this time period will still
need to be watched closely for changes in the overall pattern.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A line of showers and thunderstorms are moving through CNY.
Storm activity is wrapping up at SYR but rain showers will be
expected through at least the afternoon. Storms are currently
impacting RME, ELM, and ITH. These storms are producing gusty
winds (up to 25kts) and heavy rainfall which is resulting in
some restrictions. Storms are expected at BGM within the next
1-2 hours and at AVP within the next 2-3 hours. Restrictions are
also expected at these terminals. Storms should move out by
this evening. There is the possibility for some scattered
showers behind these storms into the overnight hours, but
confidence was too low to add to the TAFs.

Ceilings begin to drop tonight and into early Monday morning.
Fuel Alt is expected at AVP, SYR, and RME. IFR or worse
restrictions are expected at the other NY terminals. Fog is also
expected Monday morning at all CNY terminals except SYR where
confidence is low that any significant fog will form there. BGM
could briefly get IFR visibilities, and ELM could get down to
1/2SM, similar to this morning. By 12z, conditions begin to
improve as fog clears out and ceilings begin to lift. By mid-
morning, all terminals should be back to VFR.

Winds are fairly light during this period. However, gusty winds
are possible this afternoon, especially in thunderstorms. Winds
become calm overnight but once again become gusty Monday
morning.

Outlook...

Monday night to Tuesday night...VFR. Late night fog possible at
ELM both nights.

Wednesday and Thursday...Mainly VFR. Slight chance for
showers/storms and possible restrictions.

Friday...Mainly VFR. Chance of showers and associated
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MWG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BTL
Hazardous weather outlook, Aug 1, 2:35 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
235 PM EDT Sun Aug 1 2021

NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-021845-
Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
235 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A band of showers and thunderstorms are moving through the region
this afternoon and evening. Some of the thunderstorms will contain
gusty to damaging winds and heavy rainfall. There could also be some
localized flash flooding in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-021845-
Yates-Seneca-Southern Cayuga-Onondaga-
235 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low as the main
band of thunderstorms have moved south.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 2:44 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 SSE CAMERON MILLS     42.16N 77.36W
08/01/2021                   STEUBEN            NY   FIRE DEPT/RESCUE

            DISPATCH REPORTS TREE DOWN ON CR80 NEAR
            RISLEY ROAD. TIME ESTIMATED.

&&

MPH
Special weather statement, Aug 1, 2:52 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
252 PM EDT Sun Aug 1 2021

NYZ046-011930-
Otsego-
252 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...

At 252 PM EDT, a strong thunderstorm was located over Milford, or 7
miles south of Cooperstown, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Worcester, Middlefield, Hartwick, Maryland, Cooperstown, Westville,
Westford, Cherry Valley, Milford and Laurens.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4259 7466 4248 7504 4260 7516 4287 7477
      4283 7465 4276 7467 4263 7463
TIME...MOT...LOC 1852Z 237DEG 30KT 4260 7498

AJG
Special weather statement, Aug 1, 3:09 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
309 PM EDT Sun Aug 1 2021

NYZ056-057-PAZ039-040-011945-
Broome-Delaware-Susquehanna-Northern Wayne-
309 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE...NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN
WAYNE COUNTIES...

At 308 PM EDT, a strong thunderstorm was located over Susquehanna, or
12 miles southwest of Deposit, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Susquehanna, Deposit, Susquehanna Depot, Hancock, Lanesboro,
Thompson, Starrucca, Hiawatha and Shehawken.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4182 7564 4190 7572 4212 7543 4193 7518
TIME...MOT...LOC 1908Z 240DEG 17KT 4192 7556

AJG
Special weather statement, Aug 1, 3:14 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Sun Aug 1 2021

PAZ038-012000-
Bradford-
314 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY...

At 314 PM EDT, a strong thunderstorm was located over Troy, moving
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Athens, Towanda, West Franklin, Wysox, Troy, Sheshequin, Ulster,
Litchfield, North Towanda and Springfield.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4199 7639 4168 7635 4167 7688 4187 7691
TIME...MOT...LOC 1914Z 262DEG 29KT 4178 7678

AJG
Special weather statement, Aug 1, 3:40 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Sun Aug 1 2021

NYZ046-057-012015-
Otsego-Delaware-
340 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OTSEGO AND
NORTHWESTERN DELAWARE COUNTIES...

At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlefield to 6 miles southwest of
Sidney Center. Movement was northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Oneonta, Sidney, Delhi, Davenport, Worcester, Middlefield, Maryland,
Cooperstown, Westville and Kortright.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4252 7471 4245 7464 4224 7482 4217 7542
      4227 7542 4278 7490 4285 7469 4283 7466
      4282 7465 4276 7467 4263 7463
TIME...MOT...LOC 1940Z 246DEG 32KT 4273 7485 4222 7533

AJG
Special weather statement, Aug 1, 3:45 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
345 PM EDT Sun Aug 1 2021

NYZ057-062-PAZ039-040-012030-
Sullivan-Delaware-Susquehanna-Northern Wayne-
345 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE...
NORTHWESTERN SULLIVAN...NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located over Starruca, or 9
miles south of Deposit, moving east at 25 mph.

Locations impacted include...
Hancock, Fremont, Starrucca, Hiawatha, Shehawken, Starlight,
Starruca, Fishs Eddy, Harvard and Equinunk.

LAT...LON 4183 7501 4187 7552 4200 7553 4200 7537
      4201 7537 4201 7539 4202 7541 4203 7539
      4208 7513
TIME...MOT...LOC 1945Z 260DEG 20KT 4193 7542

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:03 AM EDTSpecial Weather StatementBGMYates27 min
Aug 1, 10:36 AM EDTSpecial Weather StatementBGMSchuyler, Seneca, Yates24 min
Aug 1, 10:59 AM EDTSpecial Weather StatementBGMSchuyler, Yates46 min
Aug 1, 11:45 AM EDTSpecial Weather StatementBGMTompkins45 min
Aug 1, 11:56 AM EDTSpecial Weather StatementBGMMadison49 min
Aug 1, 12:29 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga, Tompkins46 min
Aug 1, 12:42 PM EDTSpecial Weather StatementBGMSchuyler48 min
Aug 1, 12:45 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Tompkins45 min
Aug 1, 1:05 PM EDTSevere Thunderstorm WarningBGMSteuben55 min
Aug 1, 1:14 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida46 min
Aug 1, 1:35 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Tompkins85 min
Aug 1, 2:06 PM EDTSpecial Weather StatementBGMChemung39 min
Aug 1, 2:52 PM EDTSpecial Weather StatementBGMOtsego38 min
Aug 1, 3:40 PM EDTSpecial Weather StatementBGMOtsego35 min
Aug 1, 3:55 PM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego65 min
Aug 1, 4:09 PM EDTTornado WarningBGMDelaware21 min
Aug 1, 4:31 PM EDTSpecial Weather StatementBGMDelaware44 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.